Over the past few months, my mom, who has type 2, has been having a bit of a problem. It's embarrassing for her, but at the same time, it's one that has me at a loss.
She's been having problems with her gastrointestinal system. She'll be walking around, working, sewing, making jewelry, when all of a sudden, she has to run to the bathroom. And she will be in there 5, 6, 7 or more times for the next two or three hours. It's been hard on her and she had to give up her part-time job because she couldn't stand at the register without having to run away from customers. She's even lost 5-6 lbs, most likely as a result of this.
Because it had gotten so bad that it was interfering with her life, she made an appointment with her GP, who told her it was most likely IBS and that she needed to stop all dairy products then prescribed an antispasmodic and fiber to deal with the symptoms. It's kind of, sort of worked, in that she hasn't spent every single day in the bathroom with this problem, but it hasn't resolved it completely. For instance, we ate the Pennsylvania Dutch tradition of pork and sauerkraut on New Year's Day (low carb, though high sodium), and she ended up in the bathroom for about 2 hours. ARGH!
Needless to say, she's not a happy camper (though I personally like that we have an excuse to drink soy milk, which has far fewer carbs). A few weeks ago, she got a call from her gastroenterologist. It's time for her colonoscopy. Kind of fortuitous, huh? Well, she had the appointment today, and naturally, she told the doctor about the problem. He confirmed that the drugs, the fiber, and cutting out the dairy were the right things to do, so the GP at least did that right. She has an appointment for a colonscopy and he's determined to find out what the problem is and help her fix it.
Well, here's the odd thing. When the gastroenterologist's office examined her drug records, they, of course, noted the Metformin. She's been taking it for about 10 years and hasn't liked it since she started. It caused her stomach and intestinal problems that were pretty bad (she again had to spend far too much time in the bathroom than she should have), but she ignored it because the doctor wanted her on it to manage her dm. The symptoms did seem to decrease, but now...well.... What's most odd is that the nurse at the office told her that "perhaps you've been on metformin too long". Huh? That's something I hadn't heard before. I did do some research and found this page on eHealthMe.com, which states that approximately 0.30% of people reporting problems with metformin reported they had gastroenteritis. Further, my mom fits into all of the groups which are most likely to report having gastroenteritis: Having taken the drug 5-10 years, being female, and being over 60. Hmm, could this be a possibility?
I'm at a loss. I had always heard that after a few months, the gastrointestinal problems go away. I've never heard of them appearing years after. So, I'm curious: Anyone else out there having this problem years after starting metformin?
I was placed on Metformin when I was first diagnosed with t2 10 + yrs ago . Have to tell you I was on it for only 6 months. 25 minutes after every meal ... you could set your watch - I too was in the rest room. I mean fast....... They told me this couldn't happen that fast.OH YES IT CAN. I hung in there and took it as instructed at the 6 month point I brokeout in hives midsection first then tops of thighs and all over my entire body. They took me off of this immediately. I just happen now to work for a gi office and I am an appoint secretary so I hear all. Guess what I hear all of the time? The same symptoms. So there is something to this. I just know I am glad I stopped this medication. Urgency went away as soon as I stopped it and so did hives. I did have gastric distress- severe cramping excess gas and diarrhea . This drug is not for everyone.
I took metaformin on a Friday night and spent all day Saturday in the bathroom. Never took it again
Metformin has worked in keeping the glucose normal, but lately I have had constipation realy bad and passing gas with very little control. I thought the problem originated from some digestive issue brought on by the diabetes.